Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 26, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 1997, 2:21 PM EDT for Montgomery County, City of Radford, Virginia. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1997, 2:21 PM EDT (18:21 UTC)
- Expired
- Jun 2, 1997, 3:25 PM EDT
- In force
- 64 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Radford, VA, Montgomery County, VA
The radar
The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 2:22 PM EDT | Hail 0.75 | Christiansburg, VA | |
| Jun 2, 2:55 PM EDT | Hail 0.75 | Blacksburg, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 021823 RRA SVRRNK VAC121-750-021925- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 221 PM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 325 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN VIRGINIA ...MONTGOMERY COUNTY IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF ...RADFORD AT 220 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH SOUTHEAST OF RADFORD OR IN THE VICINITY OF CHILDRESS MOVING NORTH NORTHEAST AT 5 MPH. SEVERE WEATHER IS EXPECTED TO REACH... RADFORD AROUND 250 PM EDT CHRISTIANSBURG AROUND 310 PM EDT WALTON AROUND 315 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. MV/MG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:11 AM EDT, 5 hours 10 minutes earlier.
Area forecast discussion, Jun 2, 9:11 AM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 910 AM EDT MON JUN 2 1997 CRW...GUESS WE SHUD UP THE POPS FOR THE NRV. THNGS ARE PRETTY BUSY HERE RIGHT NOW...AND GETTING BUSIER. CRNT WHATCHES IN PLACE OR ABOUT TO GO IN PLACE FOR THE AREA OF STORMS MOVING UP FROM NC. BASED ON RADAR LOOP...MVMT OF THE AREA IS NNE RIGHT UP INTO THE NRV AND SPC BELIEVES IT WILL GET WORSE. JDS
In the hours before
Local storm report, Jun 2, 1:22 PM EDT, 59 minutes before
LOCAL STORM REPORT...CORRRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM VA 1.00 INCH HAIL
06/02/97 CARRROLL REPORTED BY SHERIFF'S
OFFICE IN SOUTHERN
PORTION OF THE COUNTY.
1210 PM GALENA VA .75 INCH HAIL
06/02/97 WYTHE
1250 PM BARREN SPRINGS VA 1.75 INCH HAIL
06/02/97 WYTHE GOLFBALL SIZE HAIL
REPORTED BY SHERIFF'S
OFFICE.
PMC/MJBLocal storm report, Jun 2, 1:23 PM EDT, 58 minutes before
LOCAL STORM REPORT...CORRRECTED FOR SPELLING
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM VA 1.00 INCH HAIL
06/02/97 CARROLL REPORTED BY SHERIFF'S
OFFICE IN SOUTHERN
PORTION OF THE COUNTY.
1210 PM GALENA VA .75 INCH HAIL
06/02/97 WYTHE
1250 PM BARREN SPRINGS VA 1.75 INCH HAIL
06/02/97 WYTHE GOLFBALL SIZE HAIL
REPORTED BY SHERIFF'S
OFFICE.
PMC/MJBLocal storm report, Jun 2, 1:50 PM EDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
115 PM GRAHAMS FORGE VA .75 INCH HAIL
06/02/97 WYTHE REPORTED BY
SKYWARN SPOTTER IN
EASTERN PORTION OF
COUNTY.
PMC/MJBLocal storm report, Jun 2, 1:54 PM EDT, 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
115 PM GRAHAM'S FORGE VA .75 INCH HAIL
06/02/97 WYTHE REPORTED BY
SKYWARN SPOTTER IN
EASTERN PORTION OF
P COUNTY.
PMC/MJBLocal storm report, Jun 2, 2:10 PM EDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
200 PM PULASKI VA FLOODING
06/02/97 PULASKI COMMERCE STREET AND
NORTH WASHINGTON STREET
NEAR 4TH AVENUE FLOODED
IN DOWNTOWN PULASKI.Local storm report, Jun 2, 2:12 PM EDT, 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
200 PM PULASKI VA FLOODING
06/02/97 PULASKI COMMERCE STREET AND
NORTH WASHINGTON STREET
NEAR 4TH AVENUE FLOODED
IN DOWNTOWN PULASKI.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:14 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 3 hr |
| Jun 1, 8:14 PM EDT | Flash Flood Warning | RNK | City of Buena Vista | 3 hr |
| Jun 1, 10:09 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 4 hr |
| Jun 1, 10:09 PM EDT | Flash Flood Warning | RNK | City of Salem | 4 hr |
| Jun 1, 11:03 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista | 4 hr |
| Jun 1, 11:03 PM EDT | Flash Flood Warning | RNK | City of Lexington | 4 hr |
| Jun 2, 11:34 AM EDT | Severe Thunderstorm Warning | RNK | Grayson | 51 min |
| Jun 2, 12:06 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Wythe | 64 min |
| Jun 2, 12:06 PM EDT | Severe Thunderstorm Warning | RNK | City of Galax | 64 min |
| Jun 2, 12:50 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 65 min |
| Jun 2, 1:04 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 61 min |
| Jun 2, 1:13 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 32 min |
| Jun 2, 1:58 PM EDT | Flash Flood Warning | RNK | Pulaski | 62 min |
| Jun 2, 1:58 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 62 min |
| Jun 2, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 33 min |
| Jun 2, 3:40 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 50 min |
| Jun 2, 4:08 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 62 min |
| Jun 2, 5:22 PM EDT | Flash Flood Warning | RNK | Floyd | 58 min |
| Jun 2, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 65 min |
| Jun 2, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | City of Martinsville | 65 min |
| Jun 2, 6:53 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.